The toxic concentrations for lithium (≥1.5 mEq/L)
are close to the therapeutic range (0.8 to 1.2 mEq/L). Some patients abnormally
sensitive to lithium may exhibit toxic signs at serum concentrations that are considered
within the therapeutic range (see BOXED WARNING and DOSAGE AND ADMINISTRATION).
Lithium may take up to 24 hours to distribute into brain tissue, so occurrence
of acute toxicity symptoms may be delayed.
Neurological signs of lithium toxicity range from mild
neurological adverse reactions such as fine tremor, lightheadedness, lack of
coordination, and weakness; to moderate manifestations like giddiness, apathy,
drowsiness, hyperreflexia, muscle twitching, ataxia, blurred vision, tinnitus,
and slurred speech; and severe manifestations such as clonus, confusion,
seizure, coma, and death. In rare cases, neurological sequelae may persist
despite discontinuing lithium treatment and may be associated with cerebellar
atrophy. Cardiac manifestations involve electrocardiographic changes, such as
prolonged QT interval, ST and T-wave changes and myocarditis. Renal
manifestations include urine concentrating defect, nephrogenic diabetes
insipidus, and renal failure. Respiratory manifestations include dyspnea, aspiration
pneumonia, and respiratory failure. Gastrointestinal manifestations include
nausea, vomiting, diarrhea, and bloating. No specific antidote for lithium
poisoning is known (see OVERDOSAGE).
The risk of lithium toxicity is increased by:
- Recent onset of concurrent febrile illness
- Concomitant administration of drugs which increase
lithium serum concentrations by pharmacokinetic interactions or drugs affecting
kidney function (see DRUG INTERACTIONS)
- Acute ingestion
- Impaired renal function
- Volume depletion or dehydration
- Significant cardiovascular disease
- Changes in electrolyte concentrations (especially sodium
Monitor for signs and symptoms of lithium toxicity. If
symptoms occur, decrease dosage or discontinue lithium treatment.
Unmas King Of Brugada Syndrome
There have been postmarketing reports of a possible
association between treatment with lithium and the unmasking of Brugada
Syndrome. Brugada Syndrome is a disorder characterized by abnormal electrocardiographic
(ECG) findings and a risk of sudden death. Lithium should generally be avoided
in patients with Brugada Syndrome or those suspected of having Brugada
Syndrome. Consultation with a cardiologist is recommended if: (1) treatment
with lithium is under consideration for patients suspected of having Brugada
Syndrome or patients who have risk factors for Brugada Syndrome, e.g.,
unexplained syncope, a family history of Brugada Syndrome, or a family history
of sudden unexplained death before the age of 45 years, (2) patients who
develop unexplained syncope or palpitations after starting lithium therapy.
Cases of pseudotumor cerebri (increased intracranial
pressure and papilledema) have been reported with lithium use. If undetected,
this condition may result in enlargement of the blind spot, constriction of visual
fields, and eventual blindness due to optic atrophy. Lithium should be
discontinued, if clinically possible, if this syndrome occurs.
Chronic lithium therapy may be associated with diminution
of renal concentrating ability, occasionally presenting as nephrogenic diabetes
insipidus, with polyuria and polydipsia. Such patients should be carefully
managed to avoid dehydration with resulting lithium retention and toxicity.
This condition is usually reversible when lithium is discontinued.
Post marketing cases consistent with nephrotic syndrome
have been reported with the use of lithium.
Biopsy findings in patients with nephrotic syndrome
include minimal change disease and focal segmental glomerulosclerosis.
Discontinuation of lithium in patients with nephrotic syndrome has resulted in
remission of nephrotic syndrome.
Morphologic changes with glomerular and interstitial
fibrosis and nephron atrophy have been reported in patients on chronic lithium
therapy. Morphologic changes have also been seen in manic-depressive patients
never exposed to lithium. The relationship between renal function and
morphologic changes and their association with lithium therapy have not been
Kidney function should be assessed prior to and during
lithium therapy. Routine urinalysis and other tests may be used to evaluate
tubular function (e.g., urine specific gravity or osmolality following a period
of water deprivation, or 24-hour urine volume) and glomerular function (e.g.,
serum creatinine, creatinine clearance, or proteinuria). During lithium
therapy, progressive or sudden changes in renal function, even within the
normal range, indicate the need for re-evaluation of treatment.
An encephalopathic syndrome (characterized by weakness,
lethargy, fever, tremulousness and confusion, extrapyramidal symptoms,
leukocytosis, elevated serum enzymes, BUN, and FBS) has occurred in a few
patients treated with lithium plus a neuroleptic, most notably haloperidol. In
some instances, the syndrome was followed by irreversible brain damage. Because
of possible causal relationship between these events and the concomitant
administration of lithium and neuroleptic drugs, patients receiving such
combined therapy or patients with organic brain syndrome or other CNS impairment
should be monitored closely for early evidence of neurologic toxicity and
treatment discontinued promptly if such signs appear. This encephalopathic
syndrome may be similar to or the same as Neuroleptic Malignant Syndrome (NMS).
Lithium can precipitate serotonin syndrome, a potentially
life-threatening condition. The risk is increased with concomitant use of other
serotonergic drugs (including selective serotonin reuptake inhibitors,
serotonin and norepinephrine reuptake inhibitors, triptans, tricyclic
antidepressants, fentanyl, tramadol, tryptophan, buspirone, and St. John's
Wort) and with drugs that impair metabolism of serotonin, i.e., MAOIs (see PRECAUTIONS).
Serotonin syndrome signs and symptoms may include mental
status changes (e.g., agitation, hallucinations, delirium, and coma), autonomic
instability (e.g., tachycardia, labile blood pressure, dizziness, diaphoresis,
flushing, hyperthermia), neuromuscular symptoms (e.g., tremor, rigidity, myoclonus,
hyperreflexia, incoordination), seizures, and gastrointestinal symptoms (e.g.,
nausea, vomiting, diarrhea).
Monitor all patients taking lithium for the emergence of
serotonin syndrome. Discontinue treatment with lithium and any concomitant
serotonergic agents immediately if the above symptoms occur and initiate supportive
symptomatic treatment. If concomitant use of lithium with other serotonergic
drugs is clinically warranted, inform patients of the increased risk for
serotonin syndrome and monitor for symptoms.
Concomitant Use With Neuromuscular Blocking Agents
Lithium may prolong the effects of neuromuscular blocking
agents. Therefore, neuromuscular blocking agents should be given with caution
to patients receiving lithium.
Usage In Pregnancy
Adverse effects on nidation in rats, embryo viability in
mice, and metabolism in vitro of rat testis and human spermatozoa have been
attributed to lithium, as have teratogenicity in submammalian species and cleft
palate in mice.
In humans, lithium may cause fetal harm when administered
to a pregnant woman. Data from lithium birth registries suggest an increase in
cardiac and other anomalies, especially Ebstein's anomaly. If this drug is used
in women of childbearing potential, or during pregnancy, or if a patient becomes
pregnant while taking this drug, the patient should be apprised by their
physician of the potential hazard to the fetus.
Usage In Nursing Mothers
Lithium is excreted in human milk. Nursing should not be
undertaken during lithium therapy except in rare and unusual circumstances
where, in the view of the physician, the potential benefits to the mother outweigh
possible hazard to the infant or neonate. Signs and symptoms of lithium
toxicity such as hypertonia, hypothermia, cyanosis, and ECG changes have been
reported in some infants and neonates.
Safety and effectiveness in pediatric patients under 12
years of age have not been determined; its use in these patients is not
There has been a report of transient syndrome of acute
dystonia and hyperreflexia occurring in a 15 kg pediatric patient who ingested
300 mg of lithium carbonate.